Thunderstorm Wind, Macon
- When
- May 11, 10:23 AM CST
- Where
- Macon County, 3.49 mi NE of Macon Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -92.430
Several reports of hail and damaging thunderstorm winds, were received in the late morning through evening hours of May, 11, 2011. A slow moving upper level storm system, moved east across western Missouri, with several rounds of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Several reports of hail and damaging thunderstorm winds, were received in the late morning through evening hours of May, 11, 2011. A slow moving upper level storm system, moved east across western Missouri, with several rounds of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 5:17 AM CST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 617 AM CDT WED MAY 11 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... WATER VAPOR IMAGERY SHOWS A WELL DEVELOPED CUTOFF LOW MOVED INTO THE FOUR CORNERS REGION TUESDAY...AND IS SLOWLY BEGINNING TO SWING NORTHEAST TOWARDS THE PLAINS STATES THIS MORNING. MULTIPLE PERTURBATIONS ARE NOTED IN THE FLOW AROUND THE LOW...WITH TWO NOTABLE UNDULATIONS SEEN THIS MORNING MOVING NORTH IN THE MERIDIONAL FLOW IN THE KANSAS-MISSOURI BORDER REGION. BLOCKING PATTERN ACROSS THE CONUS WILL ENSURE THAT THE CUTOFF LOWS MIGRATION ACROSS THE CENTRAL PORTION OF THE UNITED STATES IS A SLOW ONE...AND THE DISTURBANCES MOVING AROUND ITS PERIPHERY WILL MAKE ACCURATE TEMPERATURE AND/OR PRECIPITATION FORECASTING BEYOND THE IMMEDIATE NEAR TERM RATHER DIFFICULT THROUGH THE WEEKEND...LEAVING CONFIDENCE IN THE FORECAST RATHER LOW AS A WHOLE. THE CUTOFF LOW IS ALREADY SEEN TO BE STACKING ITSELF UP AS SURFACE AND UPPER LEVEL LOW CENTERS ARE ALMOST ANALYZED TO BE LINE UP...AND INDICATIONS ARE AS THE SYSTEM SLOWLY MOVES THROUGH THE PLAINS IT WILL ONLY BECOME MORE BAROTROPIC. SHORT TO MID RANGE MODELS ALL ADVERTISE THIS LOW TAKING ITS TIME TO MOVE EAST OF MISSOURI...WITH THE LATEST FORECAST RUNS COMPLICATING MATERS EVEN MORE BY SUGGESTING THAT ANOTHER SHORTWAVE WILL GET DRAWN INTO ITS CIRCULATION FROM THE CANADIAN PLAINS ONLY TO THEN FUJIWHARA AROUND OVER THE CENTER OF THE NATION THROUGH THE WEEKEND...EXITING INTO THE EASTERN CONUS AT THE BEGINNING OF NEXT WORK WEEK. FOR TODAY AND TONIGHT...EARLY MORNING SHOWERS HAVE MOVED INTO THE KANSAS-MISSOURI BORDER REGION ALONG WITH THE FIRST OF THE TWO UNDULATIONS NOTED PREVIOUSLY. CURRENT MODEL RUNS ADVERTISE THAT STORMS WILL STILL BE PERCOLATING ACROSS OUR AREA AFTER SUNRISE...BUT TIMING BASED ON SATELLITE AND RADAR TRENDS WOULD INDICATE THAT IT WILL LIKELY BE DRY THIS MORNING. THE BETTER POTENTIAL FOR THUNDERSTORMS LOOKS TO WAIT TILL THE EVENING HOURS AS CONVECTION ACTIVATES WELL TO OUR WEST ALONG THE DRYLINE IN THE AFTERNOON...THEN TRIES TO MOVE EASTWARD. HOWEVER...FLOW LATER TODAY SHOULD STEER ANY DEVELOPING STORMS NORTH TO NORTH NORTHEAST...WHICH IS NOT THE MOST FAVORABLE DIRECTION FOR SEEING PRECIPITATION MOVE INTO MISSOURI FROM KANSAS. HAVE LIMITED EVENING LIKELY POPS TO THE NORTHWEST CORNER AS A RESULT...THEN SHOVED THEM EAST ALONG THE IOWA BORDER INTO NORTH CENTRAL AND NORTHEAST MISSOURI AFTER MIDNIGHT AS THE FOCUS OF THE ISENTROPIC LIFT AND DIFFLUENT FLOW ALOFT SHIFTS FARTHER EAST UNDER THE EASTWARD PROGRESS OF THE CUTOFF LOW. SEVERE POTENTIAL FOR TODAY LOOKS VERY LOW OWING TO THE LACK OF SHEAR. OTHERWISE...FEEL THERE IS A LARGE BUST POTENTIAL HERE AS MUCH OF THE PRECIPITATION FORECASTING FOR THE NEXT 24 HOURS...AND THROUGH THE WEEKEND FOR THAT MATTER...ARE KEYED IN ON VERY SUBTLE FEATURES WHICH THE MODELS ARE STRUGGLING TO HANDLE. THURSDAY...THE UPPER LEVEL LOW WILL MOVE IN OVERHEAD WITH THE STEEPENING OF LAPSE RATES WILL RESULTING IN STILL MORE CONVECTION. MARGINALLY BETTER SHEAR...BUT STILL MARGINAL...WILL MOVE INTO THE REGION ALONG WITH THE CUTOFF LOW. INSTABILITY IS ADVERTISED TO BE RATHER GOOD BY THURSDAY AFTERNOON TO THE EAST OF THE LOW CENTER AS MUCAPE VALUES OF 3000+ J/KG ARE NOTED IN SEVERAL DIFFERENT MODEL SOLUTIONS...WHICH COULD BE A BIT HIGH GIVEN THE AMOUNT OF CLOUD COVER THAT COULD BE COVERING THE REGION. SO...WHILE SEVERE WEATHER CAN NOT BE EXCLUDED FROM THURSDAY STORMY FORECAST...THE MARGINAL SHEAR AND QUESTIONS ABOUT HOW MUCH INSTABILITY IS AVAILABLE ALL SPEAK TO THE POTENTIAL BEING LOW...BUT NOT ZERO...AT THIS TIME. FRIDAY AND THROUGH THE WEEKEND...THE INITIALLY DEFINED CUTOFF LOW WILL BE SHIFTING EAST OF MISSOURI...BUT IS EXPECTED TO THEN PICK UP A SHORTWAVE FROM THE CANADIAN PLAINS. THIS WOULD EFFECTIVELY SLOW THE EASTWARD PROGRESS OF THE ENTIRE SYSTEM...WHICH SHOULD A) KEEP TEMPERATURES COOL THROUGH THE WEEKEND -WITH HIGHS MAYBE ONLY IN THE 60S- AND B) KEEP AT LEAST A MARGINAL POTENTIAL FOR RAIN ACROSS THE REGION INTO AT LEAST SUNDAY. STILL THINK THAT MONDAY AND BEYOND WILL BE DRY GIVEN THAT A RIDGE WILL BE STARTING TO REPLACE THE CUTOFF LOW ACROSS THE PLAINS AS THE OVERALL BLOCKING PATTERN REMAINS IN PLACE. CUTTER && .AVIATION... DUAL SHORTWAVE LOBE STRETCH FROM OMAHA TO JUST EAST OF KANSAS CITY WILL CONTINUE TO DRIVE WEAKLY FORCED ELEVATED CONVECTION MAINLY EAST OF THE TERMINALS THIS MORNING...ALTHOUGH A FEW SHOWERS/STORMS COULD CLIP KMKC OVER THE NEXT 1-2 HOURS. OTHERWISE...VFR CEILINGS WILL PREVAIL THROUGH THE AFTERNOON WITH SUNSHINE EXPECTED TO INCREASE IN THE WAKE OF THE CURRENTLY PASSING WAVES...WITH AN INCREASE OF VFR CUMULUS THIS AFTERNOON. PRECIPITATION STILL AN UNCERTAINTY OTHERWISE DURING THE 24 HOUR PERIOD AS THE PRIMARY DRIVE ALONG THE DRYLINE WILL NOT REACH THE AREA...LEAVING SUBTLE WARM ADVECTION INDUCING WAVES THIS AFTERNOON/EVENING. DUE TO THE DEEPENING CYCLONE UPSTREAM...HAVE BACKED WINDS MORE SOUTHEASTERLY TODAY THAN OFFERED BY THE OBJECTIVE GUIDANCE...AND STILL EXPECT SOME PERIOD OF MINOR GUSTINESS THIS AFTERNOON. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 735 AM CDT WED MAY 11 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 735 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A NARROW BAND OF THUNDERSTORMS WERE DEVELOPING IN NORTH CENTRAL MISSOURI THIS MORNING. A FEW STORMS MAY BECOME MARGINALLY SEVERE THIS MORNING WITH LARGE HAIL THE PRIMARY THREAT. THE SEVERE THREAT AREA IS GENERALLY EAST OF A LINE FROM PRINCETON TO KINGSTON. OTHERWISE...THUNDERSTORM CHANCES WILL INCREASE TODAY AND TONIGHT AS A STORM SYSTEM EJECTS INTO THE PLAINS. THE HIGHEST CHANCES FOR SEVERE WEATHER ARE EXPECTED TO STAY WEST OF THE REGION...MAINLY ACROSS CENTRAL KANSAS AND WESTERN OKLAHOMA. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS AS THEY MOVE INTO PARTS OF EASTERN KANSAS AND WESTERN MISSOURI LATE IN THE DAY OR THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AS THE UPPER LEVEL SYSTEM MOVES OVER THE REGION. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE... ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. STAY TUNED FOR LATER OUTLOOKS AS DETAILS BECOME MORE CLEAR FOR THIS ACTIVE PERIOD. LASTLY...THE THREAT OF MORE STORMS WILL PERSIST THROUGH FRIDAY AND INTO THE WEEKEND AS THE UPPER LEVEL SYSTEM MOVES EAST OF MISSOURI...BUT SEVERE WEATHER OR FLOODING RAINS ARE NOT EXPECTED AT THIS TIME WITH ANY OF THE ACTIVITY THAT OCCURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING BUT MIGHT BE NEEDED IN EXTREME NORTHEASTERN KANSAS AND NORTHWEST MISSOURI THIS EVENING...ALONG AND NORTH OF ATCHISON CITY TO BETHANY LINE. DB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 AM CDT WED MAY 11 2011
MOZ014-022-023-111245-
CALDWELL MO-DAVIESS MO-LIVINGSTON MO-
713 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON...
SOUTHEASTERN DAVIESS AND EASTERN CALDWELL COUNTIES UNTIL 745 AM
CDT...
AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRECKENRIDGE...OR 10 MILES EAST OF
HAMILTON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CHILLICOTHE...BRECKENRIDGE...UTICA...JAMESPORT...DAWN...
MOORESVILLE...LOCK SPRINGS AND SPRING HILL.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4001 9376 3996 9376 3996 9364 3986 9340
3961 9369 3961 9376 3955 9376 3954 9378
3966 9402 4006 9386
TIME...MOT...LOC 1213Z 207DEG 23KT 3971 9382
CUTTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 AM CDT WED MAY 11 2011
MOZ005-006-015-111345-
GRUNDY MO-HARRISON MO-MERCER MO-
802 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR MERCER...EASTERN HARRISON AND
NORTHWESTERN GRUNDY COUNTIES UNTIL 845 AM CDT...
AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GILMAN CITY TO
TRENTON...AND MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SPICKARD...CAINSVILLE...PRINCETON...TINDALL...MOUNT MORIAH...MODENA
AND MILL GROVE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4042 9337 4005 9363 4011 9377 4013 9377
4013 9383 4016 9391 4056 9384
TIME...MOT...LOC 1302Z 196DEG 21KT 4021 9380 4015 9368
CUTTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 AM CDT WED MAY 11 2011
MOZ025-111700-
MACON MO-
1115 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON COUNTY UNTIL NOON
CDT...
AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MACON...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATLANTA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3969 9229 3962 9235 3967 9259 4003 9244
3999 9234 3996 9234 3995 9228
TIME...MOT...LOC 1615Z 207DEG 37KT 3974 9240
BAILEYThe Pleasant Hill radar (KEAX), 191 km away, was scanning. The volume nearest the first event began at 16:23 UTC.
4 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Trees were reported uprooted, with thunderstorm wind gusts estimated up to 60 mph.
Three power poles were reported blown down. Thunderstorm wind gusts were estimated up to 70 mph.
At 1921CST a weak landspout formed along the leading line of thunderstorms, around a half mile southeast of Papinsville. The landspout traveled about 8 miles to the northeast, and lifted at 1930CST, 4.3 miles north of Rockville. Damage ranged from minor tree limb damage, to metal roof damage on older buildings. Several larger trees, but with rotten cores, were also snapped off.
The 100 block of Main Street, had two, three feet in diameter trees, blown down. The trees knocked down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308326, 308321, 308318, 308319, 308322, 308320, 309383, 308323.